North Carolina, 2003

Tornadoes and Hail in North Carolina, May 9, 2003

May 9, 2003 · NWS AKQ · 10 events in 4 counties and zones

5 hail, 4 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 3:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 9, 3:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT FRI MAY 9 2003

BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE
ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR
IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO
CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE
TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN
NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY.

SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND
7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL
CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE.

FCSTID =   18
SBY   54  79  60  79 /  30  30  30  40
OXB   52  71  60  72 /  30  30  30  40
ECG   61  82  67  88 /  30  30  30  40
ORF   60  82  67  87 /  30  30  30  40
PHF   60  82  66  85 /  30  30  30  40
AKQ   62  84  66  88 /  30  30  30  40
RIC   61  82  64  87 /  30  30  30  40
FVX   62  84  66  88 /  30  30  30  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY
Hazardous weather outlook, May 9, 4:30 AM EST, 11 hours 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 9, 3:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0427 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    CREWE                     VA   0.25 IN HAIL
05/09/03   NOTTOWAY

MPR
Local storm report, May 9, 3:47 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0447 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    CARSON                    VA   0.75 IN HAIL
05/09/03   DINWIDDIE

0430 PM    DINWIDDIE                 VA   0.75 IN HAIL
05/09/03   DINWIDDIE                      ONE INCH OF HAIL COVERING
                                          PARTS OF I85.

MPR
Local storm report, May 9, 3:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 3:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 4:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0503 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DREWRYVILLE               VA   75 MPH WIND GUST
05/09/03   SOUTHAMPTON

0453 PM    DREWRYVILLE               VA   1.75 IN HAIL
05/09/03   SOUTHAMPTON                    GOLF BALL HAIL COVERING
                                          GROUND.

MPR
Local storm report, May 9, 4:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0508 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    SPAINVILLE                VA   WIND DAMAGE
05/09/03   NOTTOWAY                       ROOF BLOWN OFF ROCKY HILL
                                          CHURCH ON RT 153.  NUMEROUS
                                          TREES DOWN.

MPR

The radar

The Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Northampton

When
May 9, 4:10 PM EST
Where
Northampton County, Severn
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
36.517, -77.183

Tornado (F0) downed several trees.

Hail, Northampton

When
May 9, 4:15 PM EST
Where
Northampton County, 1 mi N of Severn
Measured
4.25 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.533, -77.183

Damage to vehicles and homes.

Tornado, Hertford

When
May 9, 4:20 PM EST
Where
Hertford County, Murfreesboro
Rating
F1
Path length
7 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
36.450, -77.100

Tornado (F1) sheared the tops off several large trees and caused extensive damage to a truck and a home. Also, at a golf course, numerous large trees were either uprooted or snapped off.

Hail, Hertford

When
May 9, 4:20 PM EST
Where
Hertford County, Murfreesboro
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -77.100

Hail, Bertie

When
May 9, 4:45 PM EST
Where
Bertie County, 2 mi SSE of Colerain
Measured
4.25 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -76.750

Damage to vehicles and homes.

Tornado, Bertie

When
May 9, 4:50 PM EST
Where
Bertie County, Colerain
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
36.200, -76.767

Tornado (F0) downed several trees.

Tornado, Chowan

When
May 9, 5:00 PM EST
Where
Chowan County, Rockyhock
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
36.183, -76.683

Tornado (F0) downed several trees.

Hail, Bertie

When
May 9, 5:10 PM EST
Where
Bertie County, Colerain
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -76.767

Thunderstorm Wind, Bertie

When
May 9, 5:10 PM EST
Where
Bertie County, Colerain
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -76.767

Minor structural damage to homes. Several farm shelters and outbuildings and chicken houses lost tin from roofs. Trees and power lines down.

Hail, Chowan

When
May 9, 5:15 PM EST to 5:20 PM EST
Where
Chowan County, 4 mi NW of Edenton
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -76.667

Hail size between 1.75 and 2.75 inches.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362576, 5362575, 5362374, 5362375, 5362574, 5362577, 5362578, 5362376, 5362377, 5362573.